Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Oct 20, 2018, 4:35 PM EDT for Ashtabula County, Geauga County, Lake County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 20, 2018, 4:35 PM EDT (20:35 UTC)
- Expired
- Oct 20, 2018, 5:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 93 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 5:06 PM EDT | TSTM WND DMG | 2 Ne Mentor, OH | MULTIPLE REPORTS OF TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS51 KCLE 202035
SVRCLE
OHC007-055-085-202130-
/O.NEW.KCLE.SV.W.0083.181020T2035Z-181020T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
435 PM EDT SAT OCT 20 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northeastern Geauga County in northeastern Ohio...
Lake County in northeastern Ohio...
Ashtabula County in northeastern Ohio...
* Until 530 PM EDT.
* At 435 PM EDT, a severe thunderstorm was located near Chardon,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Painesville, Ashtabula, Conneaut, Chardon, Fairport Harbor,
Geneva-On-The-Lake, Mentor, Geneva, Madison, North Kingsville,
Perry, Austinburg, Montville, Kingsville, Roaming Shores, Pierpont,
North Perry, Thompson, Kirtland Hills and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 8052 4165 8052 4158 8127 4175 8134
4184 8106
TIME...MOT...LOC 2035Z 253DEG 31KT 4165 8121
HAIL...1.00IN
WIND...60MPH
$$
Greenawalt3 follow-up statements
841
WWUS51 KCLE 202104
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
504 PM EDT SAT OCT 20 2018
OHC007-055-085-202130-
/O.CON.KCLE.SV.W.0083.000000T0000Z-181020T2130Z/
Geauga OH-Lake OH-Ashtabula OH-
504 PM EDT SAT OCT 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN GEAUGA...NORTHEASTERN LAKE AND ASHTABULA COUNTIES...
At 504 PM EDT, a severe thunderstorm was located near Madison, or 10
miles south of Geneva-On-The-Lake, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Geneva, Madison, North
Kingsville, Perry, Austinburg, Montville, Kingsville, Roaming Shores,
Pierpont, North Perry, Thompson, Rock Creek, Edgewood, Plymouth
Center, North Madison and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 8052 4165 8052 4160 8110 4178 8117
4184 8106
TIME...MOT...LOC 2104Z 272DEG 42KT 4171 8099
HAIL...<.75IN
WIND...60MPH
$$
Greenawalt784
WWUS51 KCLE 202119
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
519 PM EDT SAT OCT 20 2018
OHC055-085-202129-
/O.CAN.KCLE.SV.W.0083.000000T0000Z-181020T2130Z/
Geauga OH-Lake OH-
519 PM EDT SAT OCT 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GEAUGA AND
NORTHEASTERN LAKE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4198 8052 4165 8052 4161 8100 4185 8100
TIME...MOT...LOC 2119Z 268DEG 34KT 4170 8079
$$
OHC007-202130-
/O.CON.KCLE.SV.W.0083.000000T0000Z-181020T2130Z/
Ashtabula OH-
519 PM EDT SAT OCT 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR ASHTABULA COUNTY...
At 519 PM EDT, a severe thunderstorm was located 10 miles southeast
of Geneva, or 13 miles southeast of Geneva-On-The-Lake, moving east
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Geneva, North Kingsville,
Austinburg, Kingsville, Roaming Shores, Pierpont, Rock Creek,
Edgewood, Plymouth Center and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 8052 4165 8052 4161 8100 4185 8100
TIME...MOT...LOC 2119Z 268DEG 34KT 4170 8079
HAIL...<.75IN
WIND...60MPH
$$
Greenawalt584
WWUS51 KCLE 202127
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
527 PM EDT SAT OCT 20 2018
OHC007-202137-
/O.EXP.KCLE.SV.W.0083.000000T0000Z-181020T2130Z/
Ashtabula OH-
527 PM EDT SAT OCT 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR ASHTABULA COUNTY WILL EXPIRE
AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4198 8052 4165 8052 4161 8100 4185 8100
TIME...MOT...LOC 2127Z 253DEG 31KT 4172 8072
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:14 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 20, 3:14 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
314 PM EDT Sat Oct 20 2018
.SYNOPSIS...
A strong cold front will cross the region this evening. High
pressure will then gradually increase its influence on Sunday,
eventually drying the region by Sunday evening. The next area of
low pressure will dive into the central Great Lakes Monday
night with its cold front crossing the area by early Tuesday
morning.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
A strong cold front will cross the region this evening. Expect
winds to remain elevated through the evening with some mixing
to the surface with the showers/thunderstorms and also in the
cold advection behind the cold front. Gusts around 50 mph will
be possible. Winds will decrease overnight.
The showers and thunderstorms this evening will transition to a
rain/snow mix and then to all snow as the cold air become
entrenched overnight. Current thinking is that the bands will
meander enough to avoid any significant accumulations. Although
a few of the hilltops across NE OH/NW PA could see around an
inch. However later shifts will need to monitor this closely.
High pressure should take control of the entire region by
Sunday evening with any remaining lake effect snow showers
ending last across NW PA.
Temperatures will be well below seasonal averages through the
near term. Lows tonight and Sunday night will be in the 30s,
around 40 near the lakeshore. Highs on Sunday will only be in
the 40s. A few inland locations across NW PA may struggle to
reach 40 degrees.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Southwesterly surface winds will once again return and increase
on Monday across the area on the back side of high pressure
moving across the Mid- Atlantic Region. Temperatures will warm
back up into the middle 50s. A shortwave will kick through the
Great Lakes Region Monday night with another cold front, some
clouds, and chance for lake effect rain showers down wind of
Lake Erie. Cooler weather will follow on Tuesday with mostly
cloudy skies over the eastern half of the area and some sunshine
over the western areas. Northerly to northwesterly surface flow
will continue over the area including the lake which will keep
cloudy skies downwind along with scattered shower chances off
and on near the Snowbelt areas. Temperatures will remain on the
cool side through mid week.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Only minor changes to the long term forecast, as the period begins
Wednesday night with cool high pressure building east across the
region. Temps will be below normal to end the week, as the high
slowly drifts east across the region and WAA is slow to arrive
across the region. Dry conditions are expected through Friday night,
until a stronger wave moves east across the region on Saturday and
brings precip potential. Highs on Thursday will only be in the mid
40s to around 50, but will warm to the low to upper 50s by
Saturday.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
Areas of MVFR ceilings across inland locations will improve
ahead of the cold front. However with the showers and
thunderstorms along the cold front we expect to see MVFR/IFR
conditions to develop. Southwesterly winds to 30 knots ahead of
the front will shift to the northwest through the evening with
gusts around 40 knots likely, especially in Ohio and near the
lakeshore.
Temperatures will drop in the wake of the front with the rain
mixing with and eventually changing over to all snow. the best
chances of see some light accumulations will be across extreme
NE OH into NW PA.
OUTLOOK...Non-VFR probable into Sunday, lingering at Erie
Sunday night. Brief non-VFR again Tuesday.
&&
.MARINE...
Gale warnings and small craft advisories are in effect for Lake
Erie. A strong frontal passage this afternoon and evening will kick
up strong gusty northwest winds between 30 and 40 knots. A few gusts
up to 45 knots cant be ruled out over the open waters of Lake Erie
this evening. Gale warnings will be for a 6 to 8 hour window this
evening and the small craft advisories will linger through at least
Sunday afternoon or evening for the near shore. Waves tonight into
Sunday will be between 6 to 12 feet over the open waters.
Winds will gradually relax somewhat briefly and shift to
southwesterly Sunday night into Monday. Southwesterly winds will
increase again Monday into Monday evening. Another frontal passage
will arrive Monday night with a shift back to the north to Northwest
on Tuesday through mid week. Lighter winds may arrive by the end of
the week with a surface high.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 2 AM EDT Sunday for OHZ010>014-020>023-
031>033-038-089.
Wind Advisory until midnight EDT tonight for OHZ003-006>009-
017>019-027>030-036-037-047.
PA...None.
MARINE...Gale Warning until 2 AM EDT Sunday for LEZ142>147-162>167.
Small Craft Advisory until 8 PM EDT Sunday for LEZ148-149.
&&
SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Griffin
LONG TERM...Greenawalt
AVIATION...Mullen
MARINE...GriffinHazardous weather outlook, Oct 20, 3:41 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 341 PM EDT Sat Oct 20 2018 OHZ003-006>009-017>019-027>030-036-037-047-211945- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland-Marion-Morrow-Knox- 341 PM EDT Sat Oct 20 2018 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-020>023-031>033-038-089-211945- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore- 341 PM EDT Sat Oct 20 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-211945- Northern Erie-Southern Erie-Crawford- 341 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>147-162>167-211945- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- 341 PM EDT Sat Oct 20 2018 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Water spouts will also be possible through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-148-149-168-169-211945- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 341 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Water spouts will also be possible through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 20, 12:08 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1208 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 1 NE LAKE CITY 42.02N 80.34W
10/20/2018 E0.25 INCH ERIE PA PUBLIC
&&
MATLocal storm report, Oct 20, 12:35 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1235 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM WATER SPOUT 5 NE PRESQUE ISLE 42.20N 80.08W
10/20/2018 LEZ149 PA PUBLIC
&&
MATLocal storm report, Oct 20, 1:20 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 1 ESE LAKE CITY 42.01N 80.33W
10/20/2018 E0.25 INCH ERIE PA PUBLIC
&&
MATLocal storm report, Oct 20, 1:22 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
122 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL 5 WSW ERIE 42.09N 80.17W
10/20/2018 E0.25 INCH ERIE PA PUBLIC
&&
MATLocal storm report, Oct 20, 3:23 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST CLEVELAND BURKE LAKEFRO 41.52N 81.68W
10/20/2018 M51 MPH CUYAHOGA OH ASOS
&&
MATLocal storm report, Oct 20, 3:23 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST CLEVELAND BURKE LAKEFRO 41.52N 81.68W
10/20/2018 M52 MPH CUYAHOGA OH ASOS
&&
CORRECTED WIND GUST.
MATThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 4:04 AM EDT | Small Craft Advisory | CLE | 30 hr | |
| Oct 20, 10:51 AM EDT | Special Marine Warning | CLE | 84 min | |
| Oct 20, 11:43 AM EDT | Gale Warning | CLE | 16 hr | |
| Oct 20, 12:14 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 20, 12:36 PM EDT | Wind Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 14 hr |
| Oct 20, 1:35 PM EDT | Special Marine Warning | CLE | 115 min | |
| Oct 20, 4:21 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 54 min |
| Oct 20, 4:29 PM EDT | Special Marine Warning | CLE | 33 min | |
| Oct 20, 4:48 PM EDT | Special Marine Warning | CLE | 34 min | |
| Oct 20, 6:41 PM EDT | Low Water Advisory | CLE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.